Colorado, 2016

Winter Storm in Colorado, March 25 to 26, 2016

March 25 to 26, 2016 · NWS PUB · 9 events in 9 counties and zones

A strong weather system produced 6 to 8 inches of snow across northern El Paso County into portions of Colorado Springs and Fountain, and around Beulah (Pueblo County) and La Veta (Huerfano County). Nine to 12 inches of snow graced Monument, Manitou Springs, Colorado Springs, and Security (El Paso County), portions of Pueblo and Rye (Pueblo County), and on and near the Spanish Peaks (Huerfano…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong weather system produced 6 to 8 inches of snow across northern El Paso County into portions of Colorado Springs and Fountain, and around Beulah (Pueblo County) and La Veta (Huerfano County). Nine to 12 inches of snow graced Monument, Manitou Springs, Colorado Springs, and Security (El Paso County), portions of Pueblo and Rye (Pueblo County), and on and near the Spanish Peaks (Huerfano County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 25, 2:10 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 25, 2:10 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT FRI MAR 25 2016

.UPDATE...
ISSUED AT 310 PM MDT FRI MAR 25 2016

UPDATED FORECAST FOR LATEST OBS AND TO EXTEND CENTRAL
MTN ADVISORY THROUGH 00Z TOMORROW. ROSE

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 307 PM MDT FRI MAR 25 2016

...SPRING SNOW TO START THE WEEKEND...

FORECAST AND HIGHLIGHTS ARE ON TRACK THIS AFTERNOON. SCT SHOWERS NOW
DEVELOPING OVER THE PIKES PEAK REGION AND I-25 CORRIDOR AS A COLD
FRONT HAS MOVED THROUGH THE PLAINS...WITH E WINDS GUSTING TO 30 KTS.
DEW POINTS RISING AS TEMPS STEADILY DROP THIS AFTERNOON. THIS SHOULD
ENSURE A FAIRLY QUICK TRANSITION TO SNOW OVER EL PASO COUNTY...AND
PRECIP SHOULD ALSO CHANGE TO SNOW FOR THE SERN ZONES THIS EVE.
FOR SPECIFIC SNOW AMOUNTS...SEE THE VARIOUS WINTER WX ADVISORIES AND
WARNINGS SOON TO BE IN EFFECT...BUT IN GENERAL THE LOWER ELEVATIONS
WILL SEE 4 TO 8 INCHES...AND HIGHER ELEVATIONS 8 TO 16. SOME HIGHER
AMOUNTS POSSIBLE OVER THE ERN SLOPES OF THE RAMPARTS...WETS...AND
SRN SANGRES. ERN PLAINS STILL LOOK LIKE THEY WILL ONLY SEE LIGHT
ACCUMS IF ANY. PRECIP WILL WIND DOWN FROM N TO S ON SATURDAY. ROSE

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 307 PM MDT FRI MAR 25 2016

LATE SATURDAY NIGHT THE UPPER TROF WL MOVE OUT OF CO TO THE SOUTH
AND EAST. IN THE EVENING HOURS IT LOOKS LIKE THERE WL STILL BE SNOW
ALONG THE CONTDVD...THE SOUTHEAST MOUNTAINS...PORTIONS OF THE SAN
LUIS VALLEY...AND THE SOUTHEAST PLAINS GENERALLY SOUTH OF HIGHWAY
50.  THEN BY MIDNIGHT THERE MAY BE SOME LINGERING LIGHT SNOW SHOWERS
ALONG THE CONTDVD AND OVER THE SOUTHERN SANGRES AND IN COUNTIES NEAR
THE SOUTHERN CO BORDER.  AS THE UPR TROF MOVES OUT OF THE STATE BY
SUN MORNING...IT LOOKS LIKE ALL AREAS SHOULD SEE PCPN END.

SUN AND SUN NIGHT AN UPR RIDGE WL BE BUILDING OVER THE STATE...WITH
DRY WEATHER EXPECTED AND WARMER TEMPS. ON MON THE UPR RIDGE WL SHIFT
EASTWARD AS AN UPR TROF MOVES FROM THE PACIFIC NW AND INTO THE GREAT
BASIN MON NIGHT. THE FIRST HALF OF MON LOOKS DRY BUT IN THE
AFTERNOON THERE WILL PROBABLY BE SOME SHOWERS ALONG THE CONTDVD AS
THE UPR TROF GETS A LITTLE CLOSER.  A CONCERN FOR MONDAY IS THE
POTENTIAL FOR HIGH FIRE DANGER.  THE WINDS ACRS MUCH OF THE AREA ARE
EXPECTED TO INCREASE MON AFTERNOON AND WL PROBABLY BE GUSTY.  THE
SOUTHEAST PLAINS COULD SEE GUSTS AND RH VALUES FALLING CLOSE TO
CRITICAL VALUES.

BOTH THE GFS AND ECMWF SHOW A CLOSED LOW SITTING OVER NV BY 12Z TUE
WITH SNOW ALONG THE CONTDVD INCREASING MON NIGHT AND CONTINUING THRU
TUE AS THE UPR LOW SLOWLY MOVES EAST.  AT THIS TIME THE GFS SHOWS
THE UPR LOW MOVING INTO WRN WY BY 00Z WED...WHILE THE ECMWF IS SHOWS
IT OVER THE NRN PORTION OF THE NV AND UT BORDER.  EITHER WAY IT
LOOKS LIKE PCPN WL MAINLY BE CONFINED TO THE MTN AND HIGH VALLEY
AREAS ON TUE...WITH THE LOWER ELEVATIONS OF ERN CO REMAINING DRY.
TUE LOOKS LIKE A BETTER CHANCE FOR HIGH FIRE DANGER AS WINDS ARE
EXPECTED TO BE GUSTY AND RH VALUES WL LIKELY GO BELOW 15 PERCENT OVR
MUCH OF THE SERN PLAINS. VERY WARM TEMPS ARE EXPECTED OVR MOST OF
THE SERN PLAINS AS WELL.

THE MODELS CONTINUE TO DIVERGE FROM ONE ANOTHER TUE NIGHT AND
WED. WED MORNING THE GFS SHOWS THE UPR LOW OVR WRN SD WITH THE
TRAILING UPR TROF OVR CO...WHILE THE ECMWF HAS THE UPR LOW
CENTERED OVR UT. FOR WED THRU FRI BOTH MODELS HAVE GENERAL
TROFINESS OVR THE CENTRAL AND WRN US...AND CHANCES FOR PCPN AND
THE TIMING OF ANY PCPN IS TOO DIFFICULT TO PIN DOWN AT THIS TIME
WITH ALL THE UNCERTAINTY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 307 PM MDT FRI MAR 25 2016

GUSTY E-NE WINDS OVER THE PLAINS WILL RELAX SLIGHTLY THIS EVENING.
FORECAST FOR THE TERMINALS LOOKS ON TRACK WITH AN EXTENDED PERIOD OF
IFR TO LIFR POSSIBLE AT KCOS AND KPUB TONIGHT THROUGH SAT
MORNING...FOLLOWED BY GRADUAL IMPROVEMENT FROM N TO S SAT AFTERNOON
AND EVENING. INITIAL FOCUS THROUGH THIS EVE WILL BE OVER THE PIKES
PEAK REGION...SHIFTING TO THE ERN MTS AND SRN I-25 CORRIDOR
ON SATURDAY. KALS SHOULD REMAIN GENERALLY VFR...BUT COULD SEE A
PERIOD OF MVFR-IFR...ESPECIALLY SAT AFTERNOON. SN ACCUMS FOR THE
TERMINALS SHOULD BE IN THE 1-4 INCH RANGE...BUT COULD GO HIGHER IF
STRONGER BANDS OF SNOW PERSIST OVER ONE AREA. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
SATURDAY NIGHT FOR COZ072>075-079-080-087-088-094.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM MDT
SATURDAY FOR COZ078-083-085-086.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT SATURDAY FOR COZ058-060.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
SATURDAY FOR COZ061-065>068.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT SATURDAY FOR COZ081-084.

WINTER STORM WARNING UNTIL 6 PM MDT SATURDAY FOR COZ082.

&&

UPDATE...ROSE
SHORT TERM...ROSE
LONG TERM...28
AVIATION...ROSE
Hazardous weather outlook, Mar 25, 12:56 PM MST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
156 PM MDT FRI MAR 25 2016

COZ058>089-093>099-262000-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
156 PM MDT FRI MAR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL CONTINUE THROUGH TONIGHT ALONG THE CONTINENTAL
DIVIDE...WITH 4 TO 8 INCHES POSSIBLE NORTH OF MONARCH PASS BY
SATURDAY MORNING...AND 2 TO 4 INCHES SOUTH OF THE PASS. 3 TO 7
INCHES OF SNOW COULD FALL OVER THE PIKES PEAK AREA MOUNTAINS BY
SATURDAY MORNING. LOCAL ACCUMULATIONS OF 1 TO 3 INCHES WILL BE
POSSIBLE OVER THE REMAINING MOUNTAIN AREAS.

ACROSS THE LOWER ELEVATIONS...EL PASO COUNTY HAS THE BEST
POTENTIAL FOR SNOW SNOWFALL. SNOW AMOUNTS WILL GENERALLY VARY
FROM NORTH TO SOUTH OVER EL PASO COUNTY...WITH THE NORTHERN AREAS
SEEING THE HIGHEST AMOUNTS AND THE FAR SOUTHERN AREAS PROBABLY
SEEING ONLY A LITTLE ACCUMULATION. THE REMAINING LOWER ELEVATIONS
OF SOUTHEAST COLORADO COULD SEE SOME SNOW SHOWERS TONIGHT THAT
WILL BRING JUST LIGHT ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL IMPACT THE MOUNTAINS AND ADJACENT PLAINS OF SOUTHERN
COLORADO ON SATURDAY WITH THE HEAVIEST ACCUMULATIONS MOST LIKELY
TO IMPACT THE NORTHEAST UPSLOPE FAVORED REGIONS OF THE WET
MOUNTAINS AND SANGRE DE CRISTO MOUNTAINS...AND THE SOUTHERN I-25
CORRIDOR REGION FROM COLORADO CITY TO RATON PASS. SNOWFALL
AMOUNTS OF 8 INCHES TO OVER A FOOT WILL BE POSSIBLE FOR THE
MOUNTAIN AREAS...TO AROUND 6 INCHES OR MORE FOR THE LOWER
ELEVATIONS. FOR THE I-25 CORRIDOR ALONG AND NORTH OF HIGHWAY
50...SNOWFALL TOTALS DURING THE DAY SATURDAY ARE LIKELY TO RANGE
FROM 2 TO 3 INCHES. FOR LOCATIONS SOUTH OF HIGHWAY 50 ALONG THE
I-25 CORRIDOR...GENERALLY 4 TO 9 INCHES OF SNOW CAN BE EXPECTED
SATURDAY THROUGH SATURDAY EVENING...BUT LOCALLY HEAVIER AMOUNTS
WILL BE POSSIBLE...ESPECIALLY CLOSE TO THE MOUNTAINS. THE HIGH
ELEVATIONS OF THE SANGRE DE CRISTO AND WET MOUNTAINS COULD SEE 10
TO 18 INCHES.

THE SOUTHWEST AND CENTRAL MOUNTAINS SHOULD SEE STORM TOTALS IN THE
5 TO 10 INCH RANGE...WITH LOCALLY UP TO A FOOT ACROSS THE HIGHER
PEAKS. THE INTERIOR VALLEYS COULD SEE ANYWHERE FROM 1 TO 3
INCHES...WITH 4 TO 7 INCHES FOR THE WET MOUNTAIN VALLEY. THE
SOUTHEAST PLAINS WILL SEE A RAIN AND SNOW MIX WITH A CHANGE OVER
TO SNOW SATURDAY AFTERNOON AND EVENING...BUT ACCUMULATIONS OF UP
TO AN INCH OR TWO SHOULD STAY LIMITED TO GRASSY SURFACES.

ANOTHER STORM SYSTEM WILL SPREAD SNOW INTO THE CONTINENTAL DIVIDE
EARLY NEXT WEEK...WITH A COLD FRONT AND A SLIGHT CHANCE FOR RAIN
AND SNOW SPREADING INTO THE SOUTHEAST MOUNTAINS AND PLAINS FOR
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THROUGH TONIGHT IN AND NEAR THE MOUNTAINS.

28/28

In the hours before

Local storm report, Mar 25, 5:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
628 PM MDT FRI MAR 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     SNOW             2 N BLACK FOREST        39.05N 104.70W
03/25/2016  M1.5 INCH        EL PASO            CO   TRAINED SPOTTER

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Mar 25, 5:44 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
644 PM MDT FRI MAR 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     SNOW             2 NNE FALCON            38.96N 104.61W
03/25/2016  M1.0 INCH        EL PASO            CO   TRAINED SPOTTER

            OVER THE PAST 2 HOURS

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Mar 25, 5:46 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
646 PM MDT FRI MAR 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     SNOW             6 SSW BLACK FOREST      38.94N 104.76W
03/25/2016  M1.0 INCH        EL PASO            CO   TRAINED SPOTTER

&&

NWS PUEBLO CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Pikes Peak Above 11000 Ft

When
March 25, 6:00 PM MST to March 26, 9:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
March 25, 8:00 PM MST to March 26, 9:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
March 25, 8:00 PM MST to March 26, 9:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 25, 8:00 PM MST to March 26, 9:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
March 25, 8:00 PM MST to March 26, 9:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
March 25, 8:00 PM MST to March 26, 9:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
March 25, 8:00 PM MST to March 26, 9:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 25, 8:00 PM MST to March 26, 9:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 25, 8:00 PM MST to March 26, 9:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625916, 625909, 625911, 625912, 625913, 625914, 625915, 625917, 625918.